Alert archive / Arkansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 706, NWS Memphis, TN

August 23, 2011Lawrence County, Randolph County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Aug 23, 2011, 4:18 PM CDT for Lawrence County, Randolph County, Arkansas. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 23, 2011, 4:18 PM CDT (21:18 UTC)
Expired
Aug 23, 2011, 4:45 PM CDT
In force
27 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Lawrence County, AR, Randolph County, AR

The radar

The Memphis radar (KNQA), 159 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 4:46 PM CDTHAIL 1.75Imboden, AR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 9.3 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2011-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4250 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2011-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4250 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
740 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

263 
WUUS54 KMEG 232118
SVRMEG
ARC075-121-232145-
/O.NEW.KMEG.SV.W.0706.110823T2118Z-110823T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
418 PM CDT TUE AUG 23 2011

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LAWRENCE COUNTY IN EASTERN ARKANSAS...
  CENTRAL RANDOLPH COUNTY IN EASTERN ARKANSAS...

* UNTIL 445 PM CDT

* AT 419 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. 
  THIS STORM WAS LOCATED 10 MILES SOUTHWEST OF RAVENDEN...OR 17 MILES
  NORTHWEST OF LAKE CHARLES STATE PARK...AND MOVING EAST AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BLACK ROCK
  AND POCAHONTAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3625 9133 3625 9126 3632 9127 3633 9128
      3637 9128 3640 9097 3609 9091 3608 9136
      3623 9136
TIME...MOT...LOC 2119Z 264DEG 21KT 3618 9140

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:34 PM CDT, 44 minutes earlier.

Area forecast discussion, Aug 23, 3:34 PM CDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
334 PM CDT TUE AUG 23 2011

.DISCUSSION...

CURRENTLY...THE AXIS OF HIGHER DEWPOINTS AND STRONG INSTABILITY
HAS ALREADY STARTED TO SHIFT BACK TO THE NORTH AND NORTHEAST.
DEWPOINTS IN THE MID AND EVEN UPPER 70S IN SPOTS ACROSS THE DELTA
ALONG WITH TEMPS IN THE MID 90S ARE RESULTING IN HEAT INDEX
VALUES OF 105 DEGREES AND ABOVE. MEANWHILE SBCAPES RANGE FROM 3500
TO 5000 J/KG ACROSS THE DELTA AND ISOLATED THUNDERSTORMS HAVE
STARTED POPPING UP.

THIS EVENING THROUGH WEDNESDAY...DECIDED TO GO AHEAD AND ISSUE A
HEAT ADVISORY FOR THE ENTIRE DELTA THROUGH WEDNESDAY EVENING. MOST
OF THIS AREA IS ALREADY SEEING VALUES ABOVE 105 DEGREES THIS
AFTERNOON AND OVERNIGHT LOWS WILL BE QUITE WARM. THE COMBINATION
OF HEAT AND HUMIDITY WILL CONTINUE ON WEDNESDAY AS THE UPPER RIDGE
NOSES OVER THE AREA AND DEWPOINTS REMAIN HIGH IN ADVANCE OF AN
APPROACHING COLD FRONT. HIGHS WILL MOSTLY BE IN THE UPPER 90S AND
THIS WILL RESULT IN DANGEROUS HEAT INDEX VALUES ONCE AGAIN.
ISOLATED STORMS...A FEW STRONG...THIS EVENING WILL DISSIPATE WITH
THE LOSS OF HEATING AND SKIES SHOULD BE MOSTLY CLEAR THE REMAINDER
OF THE NIGHT. ISOLATED STORMS WILL RETURN WEDNESDAY AFTERNOON
ACROSS MAINLY NORTHERN SECTIONS...AHEAD OF THE FRONT.

WEDNESDAY NIGHT AND THURSDAY...A COLD FRONT WILL MOVE THROUGH THE
AREA WITH A CHANCE OF SHOWERS AND THUNDERSTORMS. AREAS SOUTH OF THE
FRONT...MAINLY MEMPHIS METRO SOUTHWARD...WILL WARM UP QUICKLY ON
THURSDAY WITH HIGHS ONCE AGAIN IN THE UPPER 90S. AREAS NORTH OF
THE FRONT ON THURSDAY WILL BE A LITTLE COOLER WITH LOWER 90S ALONG
THE MISSOURI AND KENTUCKY BORDERS. THE FRONT WILL MOVE SOUTH OF
THE AREA THURSDAY AFTERNOON WITH PRECIP CHANCES TAPERING OFF.

THURSDAY NIGHT THROUGH TUESDAY...HURRICANE IRENE IS FORECAST TO
IMPACT THE EAST COAST DURING THIS TIME FRAME WHICH WILL RESULT IN
AN EXTENDED PERIOD OF HIGH PRESSURE FOR THE MID SOUTH. EXPECT RAIN
FREE CONDITIONS...COMFORTABLE HUMIDITIES AND TEMPS NOT TOO FAR
FROM NORMAL. BY EARLY NEXT WEEK A FRONT MAY MOVE THROUGH THE AREA
BUT ATTM IT LOOKS FAIRLY WEAK SO WILL LEAVE POPS OUT OF THE
FORECAST FOR NOW.

SJM

&&

.AVIATION...

18Z TAF CYCLE

VFR CONDITIONS WILL PREVAIL FOR MOST OF THE FORECAST PERIOD. AN
ISOLATED THUNDERSTORM WILL BE POSSIBLE LATE THIS AFTERNOON OR
EARLY THIS EVENING MAINLY OVER WESTERN SECTIONS OF THE FORECAST
AREA BUT COVERAGE IS NOT ENOUGH TO MENTION IN TAFS. WINDS WILL BE
LIGHT AND MAINLY FROM THE SOUTH THIS AFTERNOON THROUGH EARLY
WEDNESDAY MORNING AND THEN BECOME SOUTHWEST AND INCREASE TO 5 TO
10 KNOTS BY LATE WEDNESDAY MORNING.

ARS

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  78  98  80  97 /  20  10  30  20
MKL  69  97  74  95 /  10  10  30  20
JBR  74  97  75  93 /  20  20  40  20
TUP  72  99  74  99 /  10  10  20  20

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY UNTIL 8 PM CDT WEDNESDAY FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...HEAT ADVISORY UNTIL 8 PM CDT WEDNESDAY FOR DUNKLIN-PEMISCOT.

MS...HEAT ADVISORY UNTIL 8 PM CDT WEDNESDAY FOR COAHOMA-DESOTO-PANOLA-
     QUITMAN-TALLAHATCHIE-TATE-TUNICA.

TN...HEAT ADVISORY UNTIL 8 PM CDT WEDNESDAY FOR DYER-LAKE-LAUDERDALE-
     OBION-SHELBY-TIPTON.

&&
Hazardous weather outlook, Aug 23, 3:45 PM CDT, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
345 PM CDT TUE AUG 23 2011

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-241115-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
345 PM CDT TUE AUG 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY HAS BEEN POSTED FOR THE ENTIRE MISSISSIPPI RIVER
DELTA. HEAT INDEX READINGS BETWEEN 105 AND 109 DEGREES ARE EXPECTED
IN THIS AREA THROUGH THE EARLY EVENING HOURS.

ISOLATED THUNDERSTORMS ARE EXPECTED THIS EVENING...MAINLY ALONG AND
WEST OF I-55. ANY OF THESE MAY BE STRONG AND PRODUCE GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A HEAT ADVISORY HAS BEEN POSTED FOR THE ENTIRE MISSISSIPPI RIVER
DELTA ON WEDNESDAY FOR HEAT INDICES OF 105 TO 109 DEGREES.

A FEW STRONG THUNDERSTORMS ARE POSSIBLE WEDNESDAY NIGHT AND
THURSDAY AS A COLD FRONT PUSHES SOUTH THROUGH THE MIDSOUTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

SJM

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 11:41 AM CDTHeat AdvisoryMEGClay, Craighead, Crittenden, Cross, Greene, Lawrence and 6 more21 hr
Aug 23, 4:40 PM CDTSevere Thunderstorm WarningMEGLawrence, Randolph32 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.